Colorado, 2011

Winter Weather in Colorado, April 30, 2011

April 30, 2011 · NWS GJT · 2 events in 2 counties and zones

A moist Pacific low pressure system crossed over southwest Colorado and produced significant snowfall in the mountains and some lower elevation areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific low pressure system crossed over southwest Colorado and produced significant snowfall in the mountains and some lower elevation areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 8:10 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 30, 8:10 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
910 AM MDT SAT APR 30 2011

.UPDATE...LATEST MODEL GUIDANCE CONTINUES TO SHOW TEMPS BELOW
FREEZING IN MOST VALLEY LOCATIONS FOR TONIGHT...WITH LOWS IN THE LOW
TO MID 20S SO UPGRADED FREEZE WATCH FOR TONIGHT TO A FREEZE WARNING.
BELOW FREEZING TEMPS LOOK TO CONTINUE FOR SUNDAY NIGHT INTO MONDAY
MORNING AS WELL SO WENT WITH A FREEZE WATCH FOR THE SAME VALLEY
LOCATIONS.

&&

.PREV DISCUSSION... /ISSUED 435 AM MDT SAT APR 30 2011/

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...

SNOW SHOWERS PERSIST ALONG THE SHEAR AXIS THAT IS POSITIONED OVER
SOUTHWEST COLORADO.  OBSERVATIONS INDICATE MOST OF THE SNOW HAS
MOVED SOUTH OF THE I70 CORRIDOR...BUT WILL WAIT TIL SUNRISE BEFORE
MAKING ANY ADJUSTMENTS TO THE MOUNTAINS ADVISORIES AND WARNINGS.
HOWEVER WILL CANCEL THE ADVISORIES FOR STEAMBOAT SPRINGS AND EAGLE
VICINITY AS SNOW HAS ENDED.  SHEAR AXIS WILL CONTINUE TO WEAKEN AS
IT MOVES SOUTH...THIS TREND IS EVIDENT ON THE RADAR AS THE INTENSITY
OF THE SNOWFALL HAS GREATLY DIMINISHED DURING THE PAST SEVERAL
HOURS.

WHILE THE MAIN CLOSED UPPER LOW THAT IMPACTED FRIDAYS WEATHER MOVES
EAST ACROSS THE NRN PLAINS...ENERGY ON THE BACK SIDE WILL STILL
HAVE IMPACT FOR THE REMAINDER OF THE WEEKEND.  A SECONDARY AND
WEAKER SHORT WAVE DROPPING SOUTH OVER WYOMING WILL REACH THE NRN
HALF THIS AFTERNOON.  THIS SHORT WAVE IS MOISTURE STARVED...BUT
POTENTIAL INSTABILITY STILL EXISTS OVER THE NRN MOUNTAINS AND
700 MB TEMPS ARE IN THE IDEAL ICE CRYSTAL GROWTH REGIME.  EXPECT SNOW
SHOWERS TO REFORM THIS AFTERNOON...ESPECIALLY OVER THE ELKHEADS AND
PARK RANGES.  ONLY LIGHT ACCUMULATIONS ARE EXPECTED AS THE CLOUD
DEPTH IS NOT VERY DEEP.  THERE IS NO CONSIDERATION ON EXTENDING THE
CURRENT MOUNTAIN HIGHLIGHTS.

SHORT WAVE ENERGY OVER THE PACIFIC NORTHWEST IS PROGGED TO CARVE
OUT A SECONDARY CLOSED LOW OVER THE FOUR CORNERS BY SUNDAY MORNING.
AS THIS DEVELOPS...EXPECT SNOW TO INCREASE OVER THE SAWATCH RANGE
AND ERN SAN JUAN MOUNTAINS.  THE UPPER LOW IS PROGGED TO LINGER OVER
THE FOUR CORNERS AREA THROUGH SUNDAY NIGHT.  MOISTURE WILL BE
SOMEWHAT SPARSE WITH THIS SYSTEM...BUT REINFORCING SHOTS OF COLD
AIR MAINTAINS UNSETTLED CONDITIONS.  THE TIME DURATION MAY BE LONG
ENOUGH TO WARRANT WINTER WEATHER ADVISORIES FOR THE SAN JUAN
MOUNTAINS AND POSSIBLY AS FAR NORTH AS THE CRESTED BUTTE AREA.  WILL
LET LATER SHIFTS TAKE A CLOSER LOOK AT THIS.

THE LOWER VALLEYS WILL STAY COLD BUT MOSTLY DRY FOR THE REMAINDER OF
THE WEEKEND.  THE FREEZE WATCH DEALS WITH THE CONTINUED COLD
NIGHTS FOR THIS TIME OF YEAR...WHICH WREAKS HAVOC WITH TREE BUDS
THAT ARE ATTEMPTING TO BLOOM.

.LONG TERM DISCUSSION MONDAY THROUGH SATURDAY...

MAIN UPPER TROF AXIS WILL BE SHIFTING EAST OF THE ROCKIES ON MONDAY
LEAVING PUSHING THE STRONGER LIFT INTO THE CENTRAL PLAINS. HOWEVER
CHANNELIZED VORTICITY...COLD AIR ALOFT/STEEP LOW TO MID LEVEL LAPSE
RATES AND RESIDUAL MOISTURE SHOULD KEEP SMALL THREAT OF SHOWERS
THROUGH THE AFTERNOON AND EARLY EVENING ACROSS HIGHER TERRAIN...WITH
GENERALLY THE NORTH AND WEST FACING SLOPES FAVORED IN THIS
OROGRAPHIC REGIME. HAVE SOME CONCERN GUIDANCE WARMING THINGS TO
QUICKLY ESPECIALLY WITH CONVECTIVE CLOUDS REDEVELOPING IN THE
AFTERNOON AND HAVE BUMPED TEMPS DOWN SLIGHTLY. SHORT WAVE RIDGE WILL
QUICKLY TRANSLATE ACROSS THE TUESDAY NIGHT AS THE NEXT SYSTEM WILL
ALREADY BE PUSHING INTO THE NORTHERN ROCKIES BY MID-DAY TUESDAY IN
THE PROGRESSIVE FLOW. THE SOUTHERN EDGE OF THIS LEADING WAVE WILL
JUST BRUSH THE NORTHERN CWA TUESDAY AFTERNOON AND OVERNIGHT WITH
UPPER JET NOSING INTO THE AREA. THE SMALL POPS LOOK ON TRACK WITH
MOISTURE SILL FAIRLY LIMITED TO THAT BROUGHT ALONG WITH THE SYSTEM
WITH A LACK OF A BETTER FEED FROM THE PACIFIC. DEEPER MOISTURE WILL
CONTINUE TO BE LIMITED AS THE NEXT WAVE DROPS INTO THE BACK OF THIS
NORTH CENTRAL CONUS TROF WED AFTERNOON INTO THURSDAY MORNING. AGAIN
LIFT FROM THIS SLIGHTLY STRONGER WAVE AND ASSOCIATED JET LOOKS TO
PUSH A FRONT INTO NORTHERN CWA AND THE NORTHWEST TO WESTERLY FLOW
LOOKS TO MAINLY IMPACT THE NORTHERN MOUNTAINS DOWN TOWARD VAIL
PASS...ONLY THE LACK OF MOISTURE LIMITING AN INCREASE OF THE POPS
ATTM AND WILL CONTINUE TO RUN WITH THE SMALL CHANCES. THE WARMUP
SHOULD BEGIN IN EARNEST WEDNESDAY AND CONTINUE INTO THE
WEEKEND...WITH ONLY A SLIGHT COOL DOWN ON THURSDAY ACROSS THE
NORTHERN HALF OF THE CWA BEHIND THE PASSAGE OF THE FRONT MENTIONED
ABOVE.

&&

.AVIATION...

PARTIAL MOUNTAIN OBSCURATIONS WILL CONTINUE TODAY AND TONIGHT WITH
OCCASIONAL SNOW SHOWERS.  THERE WILL BE PERIODS OF VFR AT THE
MOUNTAIN AIRPORTS...HOWEVER MVFR AND LOCAL IFR MAY OCCUR WITH
PASSING SNOW SHOWERS.  VFR WILL PREVAIL AT THE DESERT AIRPORTS
THROUGH TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR ZONES
        006-007-011-021.
     FREEZE WARNING UNTIL 9 AM MDT THIS MORNING FOR ZONES 006-007-
        011-021.
UT...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR ZONES
        022-027-029.
     FREEZE WARNING UNTIL 9 AM MDT THIS MORNING FOR ZONES 022-027-
        029.

&&

UPDATE.........MDA
SHORT TERM.....PF
LONG TERM......DP
AVIATION.......PF
Hazardous weather outlook, Apr 30, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SAT APR 30 2011

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

OCCASIONAL SNOW SHOWERS WILL CONTINUE IN THE COLORADO MOUNTAINS...
BUT ONLY LIGHT ACCUMULATIONS ARE EXPECTED WITH NEW AMOUNTS IN THE 1
TO 3 INCH RANGE.

HARD FREEZE CONDITIONS ARE EXPECTED TONIGHT ACROSS THE LOWER
VALLEYS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO.

DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SUNDAY...SNOW WILL INCREASE OVER THE SAN JUAN AND ELK MOUNTAINS WITH
LIGHT ACCUMULATIONS OF 2 TO 5 INCHES.  HARD FREEZE CONDITIONS MAY
OCCUR ONCE AGAIN FOR THE LOWER VALLEYS.

MONDAY...SNOW SHOWERS OVER THE SOUTHERN MOUNTAINS WILL TAPERING OFF
AND ENDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 30, 9:23 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1023 AM MDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     SNOW             1 W ASPEN               39.19N 106.85W
04/30/2011  E12.0 INCH       PITKIN             CO   TRAINED SPOTTER

            24 HOUR SNOWFALL ENDING THIS MORNING

&&

EVENT NUMBER GJT1100418

RENWICK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northwestern San Juan Mountains

When
April 30, 11:00 AM MST to 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 3 to 10 inches was measured across the area. Gusty winds up to 30 mph produced local areas of blowing and drifting snow. Please see the May 2011 Storm Data for a continuation of this event.

Winter Weather, Southwestern San Juan Mountains

When
April 30, 4:00 PM MST to 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 3 to 10 inches was measured across the area. Gusty winds up to 30 mph produced local areas of blowing and drifting snow. Please see the May 2011 Storm Data for a continuation of this event.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313881, 313886.